Open Access
September 2014 Hofer Geometry and cotangent fibers
Michael Usher
J. Symplectic Geom. 12(3): 619-656 (September 2014).


For a class of Riemannian manifolds that include products of arbitrary compact manifolds with manifolds of nonpositive sectional curvature on the one hand, or with certain positive-curvature examples such as spheres of dimension at least 3 and compact semisimple Lie groups on the other, we show that the Hamiltonian diffeomorphism group of the cotangent bundle contains as subgroups infinitedimensional normed vector spaces that are bi-Lipschitz embedded with respect to Hofer’s metric; moreover these subgroups can be taken to consist of diffeomorphisms supported in an arbitrary neighborhood of the zero section. In fact, the orbit of a fiber of the cotangent bundle with respect to any of these subgroups is quasi-isometrically embedded with respect to the induced Hofer metric on the orbit of the fiber under the whole group. The diffeomorphisms in these subgroups are obtained from reparametrizations of the geodesic flow. Our proofs involve a study of the Hamiltonian-perturbed Floer complex of a pair of cotangent fibers (or, more generally, of a conormal bundle together with a cotangent fiber). Although the homology of this complex vanishes, an analysis of its boundary depth yields the lower bounds on the Lagrangian Hofer metric required for our main results.


Download Citation

Michael Usher. "Hofer Geometry and cotangent fibers." J. Symplectic Geom. 12 (3) 619 - 656, September 2014.


Published: September 2014
First available in Project Euclid: 29 August 2014

zbMATH: 1315.53031
MathSciNet: MR3248671

Rights: Copyright © 2014 International Press of Boston

Vol.12 • No. 3 • September 2014
Back to Top